

CONFERENCE DAY 1 3 November 2016

08:30 Arrival/Registration/Tea/coffee and pastries

09:00 1st Plenary Session:

Fostering new development paths in non-core regions: the policy challenge Keynote Speaker: **Professor Michaela Trippl**, University of Vienna, Austria (45 mins)

09:45 Special Session 1 followed by 20 mins Q&A:

Special Session: Regional Innovation Systems and Policy x 4 Committee Room 1

09:45 Book Project: New avenues for Regional innovation systems

Arne Isaksen*, Roman Martin, Michaela Trippl

10:00 RIS as a framework for co-generation of policy tools: an action research approach **James Karlsen***, Miren Larrea

10:15 The socio-cultural basis for innovation

Jon P Knudsen*

10:30 Labour mobility as a driver of RIS transformation: Related variety and mobility flows in core and peripheral regions

Rune D. Fitjar*, Bram Timmermans

10:45 Q&A

11:05 Break tea/coffee

11:20 Special Session 2 followed by 20 mins Q&A:

Special Session: Regional Innovation Systems and Policy x 4 Committee Room 1

11:20 Financial Organisations-an overlooked element in RIS

Martin Gjelsvik*, Michaela Trippl

11:35 Regional Innovation Systems and Global Flows of Knowledge

Heidi Wiig Aslesen, Markus Grillitsch, Sverre Herstad, Roman Martin*

11:50 Book project: Policies for regional economic change

Arne Isaksen*, Franz Tödtling, Michaela Trippl

12:05 Regional innovation systems and smart specialization

Pedro Marques, Kevin Morgan*



12:40 2nd Plenary Session: Committee Room 1

The Innovation Enigma: glass pipelines and the dark web

Keynote Speaker: Professor Phil Cooke, Bergen University College, Norway (45 mins)

13:30 LUNCH

14:15 1st set of 3 parallels (15 mins per presentation plus 15 mins for Q&A)

Session 1: Smart Specialization x 4 Council Chamber

14:15 Emergence and evolution of the Galician innovation policy: From zero to Smart Specialization **Manuel González-López***, Xulia Guntín-Araujo

14:30 Unpacking the entrepreneurial discovery process (EDP)

Åge Olav Mariussen, Seija Virkkala*

14:45 Smart specialization as a process tool in lower-tier territories. Insights from three Danish case studies on the role of different types of actors

Ina Drejer*, Lea L. Holst Laursen

15:00 Outsmarting geography: how implementing Smart Specialisation promotes territorial development in sparsely populated regions

Iryna Kristensen*, Alexandra Dubois, Jukka Teras

15:15 Q&A (15 mins)

Session 2: Governance and regional innovation x 4 Committee Room 1

14:15 Knowledge based policy development – behind the scene

Ann Camilla Schulze-Krogh*

14:30 Exploring the Drivers of Contemporary Regional Economic Development from a Global Perspective: Human Capital, Innovation, Connectivity and Specialisation Gerald Holtham, Robert Huggins, **Brian Morgan***, Selyf Morgan, Pedro Marques

14:45 The role of Regional Innovation Network Organizations in facilitating knowledge flows and innovation capabilities of regional cluster firms

Knut Onsager*, Anders Underthun

15:00 Quality of government and social capital as drivers of regional diversification in Europe. Nicola Cortinovis, Jing Xiao, Ron Boschman, **Frank van Oort***

15:15 Q&A (15 mins)

Session 3: The role of Universities in regional innovation x 4 Room 1.65

14:15 Implications of required regional proximity in strategic research partnerships. **Knut Koschatzky***

14:30 Technology for sale: physical distance and regional embeddedness in contract research. **Andre Spithoven***, Jef Vlegels, Walter Ysebaert

14:45 Sustainable Regional Development

John Richard Ennals*, Marit Persson*, Bjorn Nelson, Victor Lagercrantz*

15:00 SPARK: The role of Universities in regional innovation. **Rick Delbridge***

15:15 Q&A (15 mins)



15:30 Break tea/coffee

15:45 2nd set of 3 parallels (15 mins per presentation plus 15 mins for Q&A)

Session 1: Networks and complexity x 3 **Room 1.65**

15:45 Mapping symbolic knowledge spaces from user-generated online content: A network-based approach to identify innovation in creative industries

Benjamin Klement*, Simone Strambach

16:00 The Role of Business Incubators in the Regional Innovation Systems: The Stakeholder Perspective. **Natalia Maehle***

16:15 I'd Like to Borrow a Cup of Credibility: Handling cluster project participation **Dr Synnøve Rubach***, Dr Gunnar Andersson, Frode Ramstad Johansen, Irmelin Gram-Hanssen

16:30 Q&A (15 mins)

Session 2: Smart Specialization x 4 Committee Room 1

15:45 Smart Specialisation – an innovation driven strategy for economic diversification. **Bjorn T. Asheim*,** Markus Grillitsch, Michaela Trippl

16:00 Connectivity Model in Smart Specialisation

Antti Mäenpää*

16:15 Smart Specialisation: Opportunities and Challenges in Different Types of European Regions.

Michaela Trippl, Elena Zukauskaite*, Adrian Healy

16:30 Innovation policy vs business strategy.

Dr Bernt Rønningsbakk*

16:45 Q&A (15 mins)

Session 3: Urban versus regional innovation systems x 4 Council Chamber

15:45 Innovating internationally? The effects of international ties and regional size. **Marte Cecilie Wilhelmsen Solheim***

16:00 The 'Smart City' as a new icon of URBAN innovation strategies.
 Technological, Economic and Social Challenges Martina Fromhold-Eisebith*
 16:15 Metropolitan innovation system performance benchmarking: the case of Brussels, Berlin and Vienna Professor Dr Michele Cincera, Palina Shauchuk*

16:30 The Rural Subcentres in the Northern subregion of Nuevo Leon: Proposal of an Instrument for their integration

Arch. Alfonso de Jesús Guerrero Fernández*, Eduardo Sousa González **16:45** Q&A (15 mins)



17:00 3rd set of 3 parallels (15 mins per presentation plus 15 mins for Q&A)

Session 1: Advances in innovation system modelling x 1 Committee Room 1

17:00 Evolution of Regional Innovation Systems: Actors, levels and policy – Examples from the Norwegian VRI program

Rune Njøs*, Stig-Erik Jakobsen, Jens Kristian Fosse

New modes of innovation x 3

17:15 Hipsters versus Geeks? Creative occupations, STEM and innovation in US cities. **Neil Lee***

17:30 New practices for development of urban Cleantech strategies based in collectively constructed notion of system innovation

Cristian Matti*, Alice Bauer*, Tijmen Altena, Paul Tuinenburg

17:45 How cluster policies influence the structural organization of knowledge networks in regional innovation systems: the case of Aerospace Valley in Toulouse (2005-2015) **Delio Lucena***, Jérôme Vicente

18:00 Q&A (15 mins)

Session 2: Social Innovation x1 Council Chamber

17:00 Towards a Social Innovation Ecosystem: Actors' Roles in Social Innovation Processes. Judith Terstriep, **Anna Butzin***, Maria Kleverbeck

Role of Proximity x 1

17:15 Global players in local milieus: Proximity and priorities

Marte Giskeødegård*, Bjørn Guvåg, Kjersti Vikse Meland, Synnøve Rubach,

Governance and regional innovation x 2

17:30 In Search of the Entrepreneurial State in the North of England: Investigating the UK Entrepreneurship Policy for Early Stage Entrepreneurs Sherif Youssef*

17:45 What's the policy logic all about? Contrasting institutional logics in innovation policy in Norway & Finland

Roger Normann*, Yuzhuo Cai, Rómulo Pinheiro, Markku Sotarauta **18:00** Q&A (15 mins)

Room 1.65

Session 3: New approaches to knowledge and technology transfer x 3

17:00 Knowledge dynamics in a traditional industry of Hungary **Zsofia Vas***, János Gyurkovic

17:15 Engaging in Knowledge Exchange in Scandinavia and China: On the role of institutions and organization. Heidi Aslesen, Ju Liu, **Elena Zukauskaite***

17:30 The urban dimension of technology adoption: analysis of patent licensing in China. **Ilwon Seo***, Jung Won Sonn

Stimulating the entrepreneurial discovery process x 1

17:45 Social capital and entrepreneurial discovery process: evidence from the Deba Valley in the Basque Country.

Igor Etxabe Iruretagoiena*, Jesús M. Valdaliso **18:00** Q&A (15 mins)



COMMITTEE ROOM 1

18:15 Round-up of Conference Day One - CLOSE

18:15 Short walk to National Museum Wales for tour and conference meal



18:30 – 19:30 Tour the treasure and art galleries at National Museum Wales



20:00 – 21:30 Conference dinner

21:30 – 22:00 After dinner speeches

- Conference Day 1 event close -



CONFERENCE DAY 2

4 November 2016

10:00 Arrival and tea/coffee and pastries

10:15 3rd Plenary Session:

Can state-of-the-art concepts help to address the challenges facing less developed European regions?

Keynote Speaker: Associate professor Jiri Blazek, Charles University, Czech Republic (45 mins)

11:00 4th set of 3 parallels (1 hour 20 mins - 15 mins per presentation plus 20 mins for Q&A)

Session 1: New modes of innovation x 4 Committee Room 1

11:00 Responsible Research and Innovation: Path-dependency and the development of new technologies in Norwegian salmon farming Stig-Erik Jakobsen, **Arnt Fløysand***

11:15 Valuation as a new policy referential to break with established regional innovation policy **Ariane Huguenin***, Olivier Crevoisier, Hugues Jeannerat

11:30 Do general innovation policy tools fit all? The regional role of the Norwegian SkatteFunn scheme. **Roger Normann***, Olav Spilling, Arne Isaksen

11:45 Rethinking innovation: in need of an integrative approach?

Anna Butzin, Dieter Rehfeld*, Judith Terspriep

12:00 Q&A (20 mins)

Session 2: Smart specialization x 3 Room 1.65

11:00 How can clusters contribute in implementing Smart specialization for non-European Regions? **Sana Elouaer-Mrizak***

11:15 The Thermodynamics of RIS

Igone Porto Gomez*, Jon Mikel Zabala Iturriagagoitia

11:30 Governing the evaluation of smart specialisation strategies: emerging new challenges. **Edurne Magro***, James R. Wilson

11:45 Q&A (20 mins)

Session 3: Challenges for peripheral or less developed regions x 4 Council Chamber

11:00 Regional innovation policy and path dependency in old industrial regions: the case of Wales. **Dylan Henderson***

11:15 Sustainable renewal in the periphery? An actor based approach to renewal of the forest industry. **Bjørnar Sæther***

11:30 Reverse engineering for multilevel governance. Lessons learnt from the application of EU RIS model in Chilean regions. Catalina Terra*, Cristian Matti* 11:45 Historical approach of planning systems in Mexico and the lack of urban policies in the rural landscape: the case of Anahuac

Arch. Alfonso de Jesús Guerrero Fernández*, Eduardo Sousa González **12:00** Q&A (20 mins)



12:20 Break tea/coffee

12:35 5th set of 3 parallels (1 hour 20 mins- 15 mins per presentation plus 20 mins for Q&A)

Session 1: New geographies of innovation x 3 Room 1.65

12:35 Innovating in MNCs: Innovation modes and outcomes at play Heidi Wiig Aslesen, **Katja Maria Hydle***, Vigdis Nygaard

12:50 Cluster evolution and the path-dependent properties of sourcing strategies. **Lise Lillebrygfjeld Halse***, Ove Bjarnar

13:05 Local production systems and their intersection with Global Value Chains and Global Innovation Networks. **M. Davide Parrilli***, Jiří Blažek

Networks and complexities x 1 Room 1.65

13:20 New Directions in Regional Innovation Policy: A study of the Alacrity Foundation. **Robert Huggins***, Max Munday and David Waite **13:35** Q&A (20 mins)

Session 2: The role of Universities in regional innovation x 2 Council Chamber

12:35 The regional embedded entrepreneurial university adaption to regional industrial transformation. **Thomas Brekke***

12:50 Unpacking academic entrepreneurship –University spin-offs and graduate start-ups as part of the university research-teaching nexus

Chiara Marzocchi, Mabel Sánchez-Barrioluengo, Fumi Kitagawa*

Renaissance of industrial policies x 2 Council Chamber

13:05 Different entrepreneurship perspectives for regional economic policy **Elisabet Sørfjorddal Hauge***

13:20 New paths in industrial policy? The case of North Rhine Westphalia **Dieter Rehfeld***

13:35 Q&A (20 mins)

Session 3: Governance and regional innovation x 4 Committee Room 1

12:35 R&D as policy tool for innovation in marine sector: policy failure or policy push? Anne Marthe Harstad, **Ann Karin Holmen***

12:50 The impact of regional public institutions on innovation in business networks. Øyvind Heimset Larsen / Jon Gunnar Nesse*

13:05 Public procurement of innovation. A tool for regional development?

Elvira Uyarra*, Kieron Flanagan, Edurne Magro, Jon Mikel Zabala-Iturriagagoitia

13:20 Policy coordination mechanisms in centralized and decentralized countries

Edurne Magro*, Mikel Navarroa, Jon Mikel Zabala-Iturriagagoitiab **13:35** Q&A (20 mins)



13:55 LUNCH

15:00 4th Plenary Session-Smart Specialization (15 mins per presentation plus 10 mins for Q&A)

Smart specialization x 2 **Committee Room 1**

15:00 The Institutional Challenges of Dynamic Regional Innovation Strategies Mari Jose Aranguren, **Kevin Morgan***, James R. Wilson

15:15 The co-evolution of regional innovation domains and institutional arrangements: smart specialisation through quadruple helix relations?

Paul Vallance*

15:30 Q&A (10 mins)

15.40 Reflection and evaluation

16.00 4th Plenary Session:

From Smart Specialization to Smart Institutions: The Role of Policy Learning and Institution Building in Regional Development

Keynote Speaker: Professor David Wolfe, University of Toronto, Canada (45 mins)

17.00 Closing remarks and thanks

- End of conference -